Dangerous Fad: Stephanie

Weight Loss Woes
"I started doing the phentermine diet program because I knew a lot of people dropping weight extremely fast, and I wanted to be one of those people," says Stephanie, who lost 80 pounds using the pills. "At 5-foot-4 and 251 pounds, I wasn't active anymore. I didn't coach softball anymore. It kind of hurts your feelings when you're so active doing something, and then you can't do it anymore.

[AD]"The phentermine changed my life completely. It gave me energy. I would just want to go, go, go," Stephanie continues. But she discovered that the product was not without side effects. "Even though my husband liked that I lost weight, he complained a lot that while I was taking the pills, I would be mean, and I was moody. The diet clinic never explained to me about side effects. I would feel nauseous to the point where I was going to pass out. My heart would beat pretty hard, and I would get scared."

Stephanie says that she discontinued the product three months ago. "My target weight is 165 pounds, and I'm about 15 to 20 pounds away from it," she reports. "I still want to use the phentermine. I just want to make sure that it's not going to hurt me."

"You got a prescription for this, right?" Dr. Phil asks Stephanie.

"Right," she responds. "I would get 30 pills a month, and I would take one a day."

"Is there a safe period of time that they told you you could take this?" Dr. Phil inquires.

"No," she replies.

Dr. Phil turns to his previous guest, Dr. Urschel. "What's the story on this drug?" he asks.

"Phentermine is a synthetic amphetamine. It's a stimulant, so it's in the same class as ecstasy," the addictionologist explains. "It's part of the dangerous Fen-phen combination that used to cause so many heart problems in 30 percent of the people doing that kind of diet craze in the past." [AD]

Dr. Urschel adds that phentermine came out in the 1960s, but there hasn't been a clinical trial conducted on the medication since it was approved by the FDA. "We really don't know a lot about it," he says. "[In addition to] the side effects of cardiovascular problems, you can also get side effects such as depression, irritability, insomnia. There's a whole host of symptoms you can get."

Dr. Phil turns to Stephanie. "Did you get any of those symptoms?" he inquires.

"My husband told me when I was taking the pills that I would snap, and I would be very mean," she says. "I wouldn't sleep. If I took it in the afternoon, I would stay up until 2:00 in the morning."

Dr. Urschel says that there are restrictions when using phentermine. "It's to be used for a maximum of three months in the context of a multi-faceted approach to weight control," he explains.

 

"How long did you take it?" Dr. Phil asks Stephanie.


"Nine months. I actually stopped it myself," she replies.

"That's three times outside the guideline," Dr. Urschel points out.

"I would say it would be an inherently bad idea to go back to this drug," Dr. Phil tells Stephanie.

[AD]"Without question," Dr. Urschel adds. "Remember, they used to use amphetamines and methamphetamines back in the 40s and 50s for weight loss. Those became addicting."

"So you don't want to do this," Dr. Phil tells Stephanie.

"No. I'm done," she says.

"And you don't need to be tanning either," Dr. Phil quips, referring to his previous guests.